Cholesterol is an important substance in the body and is needed to build cells; however, elevated cholesterol can lead to heart disease or strokes. Medications can be used to lower the levels of cholesterol in the blood. One class of drugs is the HMG-CoA reductase inhibitors. These medications -- also known as statins -- lower the amount of bad cholesterol and triglycerides in your blood. Three popular examples of statins are lovastatin, simvastatin and pravastatin; these medications have some side effects in common.
Video of the Day
One of the most common side effects associated with the statin class of medication is muscle pain. This pain may vary from soreness that may be simply bothersome to weakness which makes it difficult to function. If this problem develops, switching to another statin may lessen the symptom. Pravastatin does not get absorbed in the muscles as easily, so changing to this particular statin may improve the situation in some cases. A rare and serious side effect -- called rhabdomyolysis, with muscle pain and liver and kidney failure -- is more common with high doses of statins.
Statin medications may also cause gastrointestinal problems like gas, nausea, constipation, anorexia or diarrhea. These symptoms may be worse when you start the medication but tend to improve as your body gets used to the medicine. If the abdominal symptoms are interfering with your daily life, you should tell your physician, who may be able to suggest strategies to lessen the problem or change the medication altogether.
Each of these three statin medications can cause dermatologic problems. Some patients notice a condition called flushing, in which the facial skin turns red soon after taking the pill. The flushing resolves after a short while but can be uncomfortable or cosmetically unpleasant. If you have been prescribed niacin as well as a statin, you are at higher risk for flushing symptoms. Taking an aspirin before taking the dose can decrease the occurrence but you should ask your physician about taking aspirin before you do. Statins can also cause a rash or an allergic reaction with hives and itching. You should report these types of side effects to your physician right away for further management and stop taking the statin immediately.
These medications can also cause elevation of the liver enzymes; if this elevation is mild, your doctor may not discontinue the medication. Higher elevations require a change in treatment because continued elevation can lead to permanent liver damage. Regular blood tests to measure liver function can alert your physician to these complications. Patients who take statins can also experience other liver problems such as hepatitis, cirrhosis, or liver failure.
Risk Factors for Side Effects
Certain people are at higher risk for developing side effects when taking lovastatin, simvastatin or pravastatin. Having to take more than one medication to treat your cholesterol, being 65 or older, and being female or having a small frame all can increase the likelihood for statin side effects. If you have diabetes or liver or kidney disease, you may also experience more side effects with the use of these medications.
REFERENCES & RESOURCES
- MayoClinic.com: High Cholesterol -- Treatment and Drugs
- Drugs.com: Simvastatin Side Effects
- MayoClinic.com: Lovastatin Side Effects
- "Los Angeles Times"; Pinning Down the Side Effects of Statins; Devon Schuyler; Aug. 9, 2010
- MayoClinic.com: Statin Side Effects: Weigh the Benefits and Risks
- FDA.gov: Controlling Cholesterol with Statins